Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Norman, OK

July 5, 2004Woods County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 5, 2004, 11:27 PM CDT for Woods County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 11:27 PM CDT (04:27 UTC)
Expired
Jul 6, 2004, 2:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 060430
FFWOKC
OKC151-060730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 230 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN CONTINUING OVER THE EASTERN PART OF WOODS COUNTY. 
THE THUNDERSTORMS PRODUCING THE HEAVY RAINS WERE NEARLY STATIONARY. 
THE HEAVIEST RAINS... WITH AMOUNTS ESTIMATED TO BE AT LEAST 2 TO 4 
INCHES... HAVE FALLEN IN THE HOPETON AND DACOMA AREA. AN ADDITIONAL 
2 TO 4 INCHES OF RAINFALL WILL BE POSSIBLE THROUGH THE EARLY MORNING 
HOURS.

* LOCATIONS IN THE WARNING INCLUDE ALVA...CAPRON AND DACOMA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3690 9853 3693 9868 3646 9873 3645 9852

$$

CJS
1 follow-up statement
000 
WGUS74 KOUN 060609
FFSOKC
OKC151-060700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT TUE JUL 6 2004

...FLASH FLOOD WARNING CONTINUES FOR WOODS COUNTY...

VERY HEAVY RAIN CONTINUES OVER THE CENTRAL AND EASTERN PART OF WOODS 
COUNTY. THE THUNDERSTORMS PRODUCING THE HEAVY RAINS CONTINUED TO 
MOVE VERY LITTLE...AND MORE THUNDERSTORMS WILL BE COMING IN FROM THE 
NORTHWEST. THE HEAVIEST RAINS...WITH AMOUNTS ESTIMATED TO BE AT 
LEAST 3 TO 5 INCHES...HAVE FALLEN IN THE HOPETON AND DACOMA AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3682 9854 3661 9854 3667 9895 3679 9893

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:45 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 5, 10:45 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT MON JUL 5 2004

.UPDATE...
THE VANCE AFB RADAR AND/OR ITS COMMS HAS TAKEN A POWER HIT AND WILL
NOT BE AVAILABLE UNTIL FURTHER NOTICE. TELECO AND VANCE JOB CONTROL
HAVE BEEN NOTIFIED.

11

&&

950 PM

YET ANOTHER BUSY NIGHT...

AN UPDATE TO THE FORECASTS WILL BE FORTHCOMING SHORTLY.  THE MAIN
CHANGES ARE TO MAKE SOME MINOR ADJUSTMENTS TO TIMING OF THE ONCOMING
MCS FROM WESTERN KANSAS.  THE CURRENT EXPECTATION IS THAT THE GUST
FRONT... FOLLOWED FAIRLY CLOSELY BY THE STORMS THEMSELVES... SHOULD
REACH THE NORTHWEST CORNER OF OUR FORECAST AREA ABOUT MIDNIGHT...
WOODWARD ABOUT 2 AM... PONCA CITY ABOUT 4 AM... ETC.  ALSO INCREASED
POPS FOR A BRIEF PERIOD FOR THE SMALL AREA THAT WILL BE AFFECTED BY
THE ISOLATED SMALL STORM CLUSTER OVER NORTH-CENTRAL/NORTHWEST
OKLAHOMA THIS EVENING.

CMS

-------------------------
300 PM CDT MON JUL 5 2004

INITIAL ISSUE IS... WILL THERE BE ANY LATE AFTN/EVENING CONVECTION
ACROSS NW/WRN OK ALONG RESIDUAL SFC BOUNDARY. MODELS SHOW PLENTY OF
INSTABILITY PRESENT AND IF SFC BOUNDARY CAN FOCUS ANY LOW LEVEL
CONVERGENCE... MAY GET A STORM OR TWO. OTHERWISE... MAIN SHOW SHOULD
BE LATE TONIGHT INTO FIRST PART OF TUESDAY AS MCS DEVELOPMENT IS
EXPECTED ACROSS HIGH PLAINS OF ERN CO/WRN KS THIS EVENING. THIS
COMPLEX IS THEN EXPECTED TO DROP SE INTO NRN OK AROUND MIDNIGHT. MAY
PUT SOME SEVERE WORDING IN AS STRONG WINDS WILL LIKELY ACCOMPANY
THESE STORMS AND PERHAPS SOME HAIL... ESPECIALLY ACROSS NORTHERN OK.
THIS COMPLEX WILL ALSO DRIVE A COOL FRONT SOUTH ACROSS PARTS OF THE
AREA. THIS WILL LEAD TO COOLER DAY ON TUESDAY...ESPECIALLY CENTRAL
AND NORTH... WITH MAIN BOUNDARY EXPECTED TO BE DRAPED ACROSS
SOUTHERN OK BY TUE EVENING. BETTER CHANCES APPEAR TO BE ACROSS SOUTH
TUE NIGHT AND WED AS PERHAPS ANOTHER MCS GETS GOING ACROSS ERN NM
INTO TX PANHANDLE AND THEN MOVES E/SE ACROSS RED RIVER VALLEY.

COULD SEE SOME ADDITIONAL ACTIVITY INTO WED NIGHT AS WEAKENING SFC
BOUNDARY MAY STILL BE HANGING AROUND. MID LEVEL RIDGE BUILDS NE OVER
AREA BY THIS TIME BRINGING AN END TO MUCH OF THE RAIN. ALTHOUGH
REMAINDER OF FORECAST IS DRY WITH WARMING TREND... EXTENDED MODELS
ARE NOT ALL THAT STRONG WITH THIS MID LEVEL RIDGE. THIS COULD LEAD
TO ADDITIONAL RAIN CHANCES LATER IN THE EXTENDED... BUT FOR NOW WILL
LEAVE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  87  67  89 /  30  60  30  30
HOBART OK         71  91  67  92 /  30  40  40  30
WICHITA FALLS TX  73  94  70  93 /  10  30  40  40
GAGE OK           65  84  63  90 /  60  20  30  20
PONCA CITY OK     69  84  64  86 /  60  60  30  20
DURANT OK         74  91  72  90 /  10  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

30
Hazardous weather outlook, Jul 5, 9:40 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT MON JUL 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS NORTH OF A LINE EXTENDING FROM BUFFALO...
TO FAIRVIEW...TO STILLWATER. A SLIGHT RISK EXISTS SOUTH OF THIS
MODERATE RISK AREA...AND NORTH OF A LINE EXTENDING FROM HOLLIS...TO
NORMAN...TO SEMINOLE.

TIMING...
ALTHOUGH SEVERE WEATHER WILL CONTINUE OVER EXTREME NORTH CENTRAL
OKLAHOMA THROUGH THE LATE EVENING HOURS WITH AN ISOLATED
THUNDERSTORM...THE MOST LIKELY TIME FOR ANY WIDESPREAD SEVERE
THUNDERSTORMS WILL BE AFTER 1 AM...AND MAINLY CONFINED TO THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.

DISCUSSION...
A SMALL AREA OF SEVERE THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL OKLAHOMA THROUGH THE LATE EVENING HOURS...NORTH OF ENID
TOWARD THE CHEROKEE...MEDFORD...AND WAKITA AREAS. LARGE HAIL AND
FLOODING RAINFALL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE WIDESPREAD THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF
OKLAHOMA FROM WESTERN AND CENTRAL KANSAS AFTER MIDNIGHT...IN THE
FORM OF AN INTENSE SQUALL LINE. BECAUSE THIS ACTIVITY IS EXPECTED TO
BE SO WIDESPREAD...AND THE POTENTIAL EXISTS FOR SIGNIFICANT
STRAIGHT-LINE WINDS...THE MODERATE RISK HAS BEEN POSTED. WIND GUSTS
OF 70 MPH OR HIGHER WILL BE POSSIBLE WITH THE MOST SIGNIFICANT
SEGMENTS OF THE ANTICIPATED SQUALL LINE...PRIMARILY IN THE MODERATE
RISK AREA. LARGE HAIL WILL ALSO BE POSSIBLE. THIS SQUALL LINE...IN
CONJUNCTION WITH A STRONG ATMOSPHERIC DISTURBANCE MOVING THROUGH THE
CENTRAL PLAINS...WILL ALLOW A COLD FRONT TO MOVE INTO THE REGION
TUESDAY MORNING. THIS FRONT WILL BE ANOTHER FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT INTO EARLY WEDNESDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALONG WITH LINGERING THUNDERSTORMS WITH TONIGHTS COMPLEX...
ADDITIONAL THUNDERSTORMS WILL BE IN THE FORECAST DURING THE DAY
TUESDAY INTO WEDNESDAY...AS THE COLD FRONT MOVES THROUGH THE AREA.
SOME OF THESE STORMS MAY BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

In the hours before

Local storm report, Jul 5, 8:31 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             8 WSW POND CREEK        36.62N 97.93W
07/05/2004  2.00 INCH        GRANT              OK   EMERGENCY MNGR

&&

FM/DEW
Local storm report, Jul 5, 8:34 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 ENE HILLSDALE         36.59N 97.93W
07/05/2004  2.00 INCH        GARFIELD           OK   EMERGENCY MNGR

&&

FM/DEW
Special weather statement, Jul 5, 9:33 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT MON JUL 5 2004

OKZ006-060245-
ALFALFA OK-
933 PM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF GREAT SALT PLAINS
LAKE AT 933 PM CDT...MOVING NORTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS
Local storm report, Jul 5, 9:48 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             3 E HILLSDALE           36.56N 97.94W
07/05/2004  2.50 INCH        GARFIELD           OK   EMERGENCY MNGR

&&

DEW
Special weather statement, Jul 5, 9:54 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT MON JUL 5 2004

OKZ005-060315-
WOODS OK-
954 PM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ALVA AT 954 PM CDT...MOVING
EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

CJS
Local storm report, Jul 5, 10:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             ALVA                    36.80N 98.67W
07/05/2004  1.00 INCH        WOODS              OK   LAW ENFORCEMENT

            SOUTH SIDE OF ALVA

1000 PM     HAIL             ALVA                    36.80N 98.67W
07/05/2004  1.25 INCH        WOODS              OK   LAW ENFORCEMENT

            NORTH SIDE OF ALVA

&&

DEW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:11 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble4 hr
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningOUNGarfield64 min
Jul 5, 8:25 PM CDTSevere Thunderstorm WarningOUNGrant65 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 5, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant61 min
Jul 5, 9:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 5, 9:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa54 min
Jul 5, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 10:41 PM CDTSevere Thunderstorm WarningOUNAlfalfa64 min
Jul 5, 10:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 11:08 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa63 min
Jul 5, 11:59 PM CDTSevere Thunderstorm WarningOUNWoods61 min
Jul 6, 12:14 AM CDTSevere Thunderstorm WarningOUNHarper46 min
Jul 6, 12:53 AM CDTSevere Thunderstorm WarningOUNEllis, Woods, Woodward52 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningOUNHarper34 min
Jul 6, 1:24 AM CDTSevere Thunderstorm WarningOUNHarper36 min
Jul 6, 1:41 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Ellis, Major, Woods, Woodward64 min
Jul 6, 1:46 AM CDTFlash Flood WarningOUNAlfalfa, Woods3 hr
Jul 6, 2:24 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant81 min
Jul 6, 2:36 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Kingfisher, Major39 min
Jul 6, 3:15 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Logan45 min
Jul 6, 3:25 AM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 6, 3:28 AM CDTSevere Thunderstorm WarningOUNKay, Noble47 min
Jul 6, 3:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne48 min
Jul 6, 5:24 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Jul 6, 6:06 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens24 min
Jul 6, 6:23 AM CDTSevere Thunderstorm WarningOUNGarvin52 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.